What is Toxic Epidermal Necrolysis?
Toxic epidermal necrolysis (TEN) is a rare and serious skin condition that causes the skin to blister and peel off. It is often triggered by a reaction to certain medications, such as antibiotics, anticonvulsants, or gout drugs. TEN can affect any part of the body, including the mucous membranes of the mouth, eyes, and genitals.
What are the signs and symptoms of Toxic Epidermal Necrolysis?
The signs and symptoms of toxic epidermal necrolysis (T.E.N) vary depending on the stage and severity of the condition. However, some common symptoms include:
- Widespread skin pain and a spreading rash covering more than 30% of the body.
- Blisters and large areas of peeling skin that may ooze or weep.
- Sores, swelling and crusting on the mucous membranes, including the mouth, eyes and vagina.
- Flu-like symptoms, such as fever, chills, headache, cough and body aches.
- Redness and inflammation in the eyes.
What are the causes of Toxic Epidermal Necrolysis?
Toxic epidermal necrolysis (TEN) is most often caused by a reaction to certain medications, such as antibiotics, sulfonamides, NSAIDs, allopurinol and anticonvulsants. Rarely, TEN can also be caused by infections or vaccinations. TEN is a severe form of Stevens-Johnson syndrome (SJS), which is on the same disease spectrum as TEN.
What treatments are available at the dermatologist for Toxic Epidermal Necrolysis?
- Discontinuing the harmful drug or medication that caused TEN, if known.
- Providing fluid replacement and nutrition to prevent dehydration and malnutrition.
- Applying wound care to the affected skin, such as gentle cleansing, special dressings, and antibiotics to prevent infection.
- Controlling pain with painkillers and numbing mouthwashes.
- Providing eye care to prevent eye damage, such as artificial tears, corticosteroid eye drops, and consultation with an eye specialist (ophthalmologist).
- Administering systemic drugs that affect the whole body, such as cyclosporine, etanercept, or intravenous immunoglobulin (IVIG), to reduce inflammation and immune response. However, the effectiveness of these drugs is not well established and further research is needed.
FAQ About Toxic Epidermal Necrolysis
How is TEN diagnosed?
TEN is diagnosed based on the clinical features of the condition, such as the extent of skin involvement, the pattern of skin lesions, and the history of drug exposure. A skin biopsy may be performed to confirm the diagnosis and rule out other causes of skin peeling.
Is there a dermatologist near me in Denver that offers treatment for Toxic Epidermal Necrolysis?
Yes. At our Denver dermatology office we offer treatment for Toxic Epidermal Necrolysis to patients from Denver and the surrounding area. Contact our office today to schedule an appointment.